Can­cer pa­tients’ grey hair dark­ened on im­mune drugs

The Hamilton Spectator - - HEALTH -

CHICAGO — Can­cer pa­tients’ grey hair un­ex­pect­edly turned youth­fully dark while tak­ing novel drugs, and it has doc­tors scratch­ing their heads.

Chemo­ther­apy is no­to­ri­ous for mak­ing hair fall out, but the 14 lung can­cer pa­tients in­volved were all be­ing treated with new im­munother­apy drugs that work dif­fer­ently and have dif­fer­ent side-ef­fects. A Span­ish study sug­gests that may in­clude restor­ing hair pig­ment.

The 14 cases were among 52 lung can­cer pa­tients be­ing fol­lowed to see whether they de­vel­oped bad side-ef­fects from the drugs — Keytruda, Op­divo and Te­cen­triq. While most pa­tients did not have a colour change, the 14 cases sug­gest it’s not an iso­lated find­ing.

In 13 pa­tients, hair turned dark­ish brown or black. In one pa­tient, it turned black in patches.

In an­other odd twist, the same drugs have been linked pre­vi­ously with hair los­ing colour in pa­tients with an­other can­cer, melanoma.

The study was pub­lished on­line this month in JAMA Der­ma­tol­ogy.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.